Home > Journals > Minerva Cardioangiologica > Past Issues > Minerva Cardioangiologica 2006 June;54(3) > Minerva Cardioangiologica 2006 June;54(3):387-91

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA CARDIOANGIOLOGICA

A Journal on Heart and Vascular Diseases


Official Journal of the Italian Society of Angiology and Vascular Pathology
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,695


eTOC

 

CLINICAL CASES  


Minerva Cardioangiologica 2006 June;54(3):387-91

Copyright © 2006 EDIZIONI MINERVA MEDICA

language: English

Contrast-induced nephropathy: epidemiology and prevention

Bagshaw S. M., Culleton B. F.

Department of Pediatrics University of Genoa, Genoa, Italy


PDF  


The Kearns-Sayre syndrome, (characterized by its onset before the age of 20 years, chronic ophthalmoplegia, pigmentary retinal degeneration and at least one of the following symptoms: ataxia, heart block and high protein content in the cerebrospinal fluid) is a severe variant of chronic progressive external ophthalmoplegia with frequent rearrangements of the mitochondrial DNA (mtDNA). The aim of this paper is to report a sporadic paediatric case of Kearns-Sayre syndrome with mtDNA heteroplasmic deletion, absence of cytochrome c-oxidase in many muscle fibers, autoimmune thyroiditis, complete atrio-ventricular heart block in which the diagnosis of subclinical hypothyroidism associated with autoimmune thyroid disease was made. The subclinical hypothyroidism, more severe in the presence of thyroid antibodies, may have contributed to the pathogenesis of cardiovascular disease. We hypothesized that in this patient, predisposed by mitochondrial deletion, anti-thyroid antibodies may have interfered with the mitochondrial function of conduction heart system, causing atrio-ventricular heart block. It seems important to study anti-thyroid antibodies in every case of Kearn-Sayre syndrome, specially if cardiac rhythm disturbances are present.

top of page

Publication History

Cite this article as

Corresponding author e-mail